Hail, McLean
- When
- June 27, 6:19 PM CST to 6:21 PM CST
- Where
- McLean County, 9.51 mi NNW of Garrison
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.770, -101.520
Thunderstorms developed during the evening hours over central North Dakota in a very unstable environment, with several becoming supercells. Initially, very large hail was the main threat, but as the episode continued, tornadic development became the primary concern from any storms, with a total of nine tornadoes occurring.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed during the evening hours over central North Dakota in a very unstable environment, with several becoming supercells. Initially, very large hail was the main threat, but as the episode continued, tornadic development became the primary concern from any storms, with a total of nine tornadoes occurring. The first tornado touched down southwest of Hannover in Oliver County, and less than an hour later another tornado developed north of Crown Butte Lake in northeast Morton County. Then, after approximately an hour and a half, seven tornadoes were reported in the span of one hour, from around 10:12 to 11:12 PM CDT, in Burleigh, Kidder, and Emmons Counties. The most damaging tornado, which was rated an EF-2, impacted a farmstead west of Temvik in Emmons County causing significant damage. Two notable tornadoes touched down just to the north of the city of Bismarck which were highly visible, but one only caused limited damage. In addition to the tornadoes, these storms produced very large hail. The largest hail reported was 3.5 inches in diameter in Oliver County near Hannover, which fell from the same storm that produced the first tornado in Oliver County. North of Bismarck, extensive damage occurred due to hail up to the size of baseballs falling in multiple rural subdivisions earlier in the evening before the tornadic storm arrived. Many hail reports were received from the ICECHIP (In-situ Collaborative Experiment for the Collection of Hail In the Plains) project in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 27, 5:43 PM CST, 36 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 643 PM CDT Fri Jun 27 2025 .KEY MESSAGES... - Scattered severe thunderstorms (risk level 2 out of 5) could develop across central North Dakota late this afternoon through this evening. Expected hazards include hail as large as tennis balls, damaging winds as high as 70 mph, and a tornado or two possible. - There is a low chance (10 to 20 percent) for isolated strong to severe storms across parts of south central and eastern North Dakota Saturday afternoon and evening. - Daily high temperatures through next week are mostly expected to range from the mid 70s to upper 80s. Today and Saturday will be humid for central and eastern North Dakota. && .UPDATE... Issued at 634 PM CDT Fri Jun 27 2025 Deep convective initiation appears underway just east and south of Minot, with another area just south of Beulah. Rapid supercell development is expected with all hazards possible initially before eventually growing upscale into one or two linear complexes. While the primary threats appear to be hail to the size of baseballs and damaging wind gusts to 70 mph, initial storms may also pose a tornado threat if they can remain discrete. If storms grow upscale later this evening, the hail threat may diminish a little bit but the wind threat could increase with some gusts up to 80 mph. UPDATE Issued at 524 PM CDT Fri Jun 27 2025 Quick update to issue Tornado Watch 468 for portions of western North Dakota and all of central North Dakota. && .DISCUSSION... Issued at 213 PM CDT Fri Jun 27 2025 Currently, a weak pressure pattern is situated across western and central North Dakota. Temperatures were mostly in the mid 70s to lower 80s with mostly in the 60s, except some mid 50s far west. Dewpoints in the upper 60s to lower 70s were noted over far south central into eastern ND. SOO noted the weak surface flow and no real indication of a boundary. WV satellite imagery does show a shortwave over northeast MT and moving into northwest ND. As this approaches, we would expect the surface pressure gradient to tighten a bit with a more defined surface trough, with CI more imminent. The CAMs have been hinting at the northwest into the north central being the area favored for initial CI. Once we see this, the favored trend seems to be storms tracking to the south and east along the moisture gradient that extends into southeast ND. As mentioned earlier, the orientation of the shear vectors to the surface boundary in the north central suggest a possible mixed or messy mode. As you go farther south into south central ND the more perpendicular orientation of the shear vectors to a surface boundary suggests supercells may be more probable, but the atmosphere is at least initially more capped. Initial CI, no matter where, will have the potential to be supercellular with very large hail and possibly a tornado or two (due to the very steep lapse rates, high instability and generally low LCL's anywhere, except for western ND). Very significant hail CAPE is situated across all of central ND. Any storms that do develop would have the potential for very large hail. HRRR soundings from various points in central ND this morning showed a lot of large hail analogs. The greater tornado threat does look to be more over the south central portion of the state, with the RAP STP maximized here, although the STP has stretched farther north with more recent runs. Later in the period the potential for activity to congeal into clusters or bowing segments is expected to increase. If/when this occurs, the main hazard would shift from large hail to damaging winds. A look at the latest HREF UH paintballs certainly suggest a blend of short and long tracks. Short tracks may be more favored in the north, with a blend of long and short tracks favored central and longer tracks favored south, if capping issues can be overcome. We increased the hail threat to baseball sized hail and kept the winds to 70 mph for now, and with the potential for a tornado or two. Saturday the greatest threat for severe storms pushes south and east of the forecast area. The James river valley is currently within the SPC Marginal Risk for severe storms (Level 1 of 5). A lot of how things play out Saturday will depend how things develop this evening and into the overnight hours, so will not spend much time on the severe threat Saturday. Sunday and into early next week, looks to bring a break in the severe weather. Temperatures through the period look to remain mainly in the mid 70s to mid 80s. Periodic thunderstorm chances do look to increase again by mid to late week. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 634 PM CDT Fri Jun 27 2025 Scattered showers and thunderstorms have started to develop across portions of the central. While storms will be of the hit or miss variety, any storms that do form will have the potential to become rapidly severe this evening. The best chances for storms will at sites KMOT and KJMS with lower chances over KXWA and KBIS. The strongest storms could produce hail up to baseball size and winds up to 80 mph. That being said, winds will become gusty and erratic under and thunderstorms that move overhead or in the vicinity. Brief IFR to MVFR visibilities will also be possible under any storms that move through. Otherwise, expect VFR conditions. Showers and storms should diminish overnight. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...ZH DISCUSSION...TWH AVIATION...ZH
Hazardous Weather Outlook National Weather Service Bismarck ND 646 PM CDT Fri Jun 27 2025 NDZ001-002-009-010-017-018-031>033-040-043-290000- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Bowman- 646 PM CDT Fri Jun 27 2025 /546 PM MDT Fri Jun 27 2025/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Isolated severe thunderstorms could develop this afternoon and early evening. Expected hazards include hail up to the size of tennis balls and damaging winds as high as 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ041-044-290000- Hettinger-Adams- 546 PM MDT Fri Jun 27 2025 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight Isolated severe thunderstorms could develop this afternoon and early evening. Expected hazards include hail up to the size of tennis balls and damaging winds as high as 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a low chance (10 to 20 percent) for isolated strong to severe storms Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ048-050-051-290000- La Moure-McIntosh-Dickey- 646 PM CDT Fri Jun 27 2025 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms could develop this afternoon and evening. Expected hazards include hail up to the size of tennis balls, damaging winds as high as 70 mph, and a tornado or two possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a low chance (10 to 20 percent) for isolated strong to severe storms Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. NDZ003>005-290000- Renville-Bottineau-Rolette- 646 PM CDT Fri Jun 27 2025 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms could develop this afternoon and evening. Expected hazards include hail up to the size of tennis balls, damaging winds as high as 70 mph, and a tornado or two possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. NDZ011>013-019>023-025-034>037-042-045>047-290000- Ward-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- 646 PM CDT Fri Jun 27 2025 /546 PM MDT Fri Jun 27 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms could develop this afternoon and evening. Expected hazards include hail up to the size of baseballs, damaging winds as high as 80 mph, and a tornado or two possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The Minot AFB radar (KMBX), 85 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
37 hail, 9 tornado, 2 thunderstorm wind. Local standard time, as filed.
A window was broken, roofing was damaged, and the shop and barn were severely dented.
The tornado formed in an open field southwest of Hannover and tracked to the southeast before dissipating south of Hannover. The tornado impacted no structures, thus there was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown).
The tornado touched down in an open field north-northeast of Crown Butte Lake and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown).
This was the first of two tornadoes that struck the Temvik area. The tornado formed in an open field just to the southwest of a farmstead before moving northeast. The tornado then crossed a road and knocked over a power pole before impacting the farmstead. The home suffered damage to the siding and roof, along with a slight shift in the foundation. The tornado also destroyed a few outbuildings anchored with chains, and significantly damaged a large quonset building. In addition, a large stainless-steel flatbed trailer was tossed around 250 yards, and another smaller trailer was tossed around 350 yards before landing in a grove of trees. The tornado continued to move to the northeast, snapping some hardwood trees in a shelterbelt before lifting. Based on the damage done this tornado was rated EF-1, and from that wind speeds were estimated to be around 110 mph.
This is the second of two tornadoes to impact the Temvik area. The tornado developed just to the south of a farmstead and moved north, impacting the farmstead. The tornado picked up a large horse trailer, and tossed it approximately 150 yards into a tree. The tornado then destroyed a new large metal workshop, a small garage, and a large wooden barn. The workshop and garage had both been anchored into concrete slabs. The tornado also impacted the house by blowing off a well-built front porch and causing significant roof covering damage. Multiple hardwood and softwood trees were severely damaged with some snapped. The tornado then tracked slowly to the north through open fields before dissipating. Based on the damage done this tornado was rated EF-2, and from that wind speeds were estimated to be around 120 mph.
Multiple homes had roofing damage at The Ranch subdivision north of Bismarck.
Multiple homes suffered roof and siding damage in the Heritage Reserve subdivision north of Bismarck.
This is the first of two tornadoes that occurred to the north of Bismarck. The tornado developed just north of a residence, and slowly moved to the south-southeast. As it moved through the residence lot, the tornado caused significant roof damage to an outbuilding and toppled a covered trailer. In addition, a few softwood and hardwood trees were snapped or uprooted. As the tornado moved south over 110th Avenue Northwest, it snapped several large branches off a large cottonwood tree in the south ditch. The tornado then continued to move south before dissipating. Based on the damage done this tornado was rated EF-1, and from that wind speeds were estimated to be around 95 mph.
This is the second of two tornadoes that occurred to the north of Bismarck. The tornado formed in an open field north of Bismarck and impacted no structures, thus there was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown).
The tornado formed in an open field east of Menoken and moved southeast over Interstate 94 before dissipating. The tornado impacted no structures, thus there was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown).
Wind driven hail caused extensive damage throughout the community of Bowdon, with most homes suffering broken windows. Significant vehicle damage also occurred along with widespread roof damage.
The slow moving tornado formed over Long Lake and tracked in a generally northerly direction over the lake before dissipating. The tornado impacted no structures, thus there was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown).
Two large trees were uprooted and were laying across a road.
The tornado formed in an open field south-southwest of McKenzie and tracked to the southeast before dissipating. The tornado impacted no structures, thus there was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2025Every state in 2025This day in weather historyThe tornado archive for North Dakota, 2025Warnings in North Dakota, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263541, 1263542, 1263543, 1263544, 1263545, 1263546, 1263547, 1263548, 1263549, 1263551, 1263552, 1269714, 1263554, 1263555, 1263556, 1263557, 1263558, 1263559, 1263560, 1263561, 1263562, 1263563, 1263565, 1269725, 1263566, 1263567, 1263568, 1263569, 1263570, 1263571, 1263572, 1270547, 1263573, 1270552, 1263582, 1263583, 1263622, 1263584, 1263585, 1270556, and more.